Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 137, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2019, 3:02 PM CDT for Hughes County, Stanley County, Sully County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2019, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 9, 2019, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:54 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 12:54 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1254 PM CDT Fri Aug 9 2019
.UPDATE...
Issued at 1237 PM CDT Fri Aug 9 2019
Updated for the issuance of a flood watch for our area. With an
area of moderate to heavy rainfall in central sd moving east
through the afternoon along with new development late this
afternoon and tonight...some flooding is likely to occur. Bufkit
soundings for heavy rainfall show all ingredients this afternoon
and tonight. LLJ, high precipitable waters, and warm cloud depths
point to heavy rainfall possibilities.
UPDATE Issued at 939 AM CDT Fri Aug 9 2019
Showers/storms increasing in coverage out west this morning with
lift in advance of a short wave trough moving in. The models show
this progressing eastward through the afternoon. Therefore, have
increased pops across the region. This first area of rain will
stabilize/cap off some much of the east this afternoon. Although,
some heavy rain could occur. Across central sd, sunshine and
warming will destabilize this area into the afternoon. This along
with increasing deep layer shear along with other parameters
suggest severe storms could develop this afternoon and evening.
&&
.SHORT TERM...(Today through Saturday Afternoon)
Issued at 340 AM CDT Fri Aug 9 2019
Main focus is on severe weather and heavy rain potential
today/tonight. An upper trough is moving out of Wyoming into western
South Dakota at current, suppressing the upstream ridge. Mid and
upper level moisture is from the tropical Pacific, though coming in
through California instead of the more typical monsoon plumes from
the gulf of California/4 Corners region. Not sure if that is an
important distinction, but as typical with these tropical type
systems, CAMS are having such a difficult time placing onset and
timing of storms both around mid day and later tonight. While
upstream dewpoints are only in the low/mid 60s, PWATS in both the
GFS/NAM increase to around 2 inches. We'll also see some fairly good
isentropic ascent and non-convective lift that develops early in the
day. Thus, we anticipate an early start for convection which may be
more system driven, and there is some concern about the amount of
downstream cloudiness coming off convection out west which maybe
limiting daytime heating and instability. MUCAPE values are only
peaking around 2000 j/kg, but at the same time we still have 40-
60kts of 0-6kt shear. Additionally, low level mixed winds are out of
the south/southeast at around 20kts, resulting in low level
helicity. LCLs are also expected to be on the order of about 2kft.
Thus the threat continues for severe weather, including tornadoes,
though again much depends on the degree of anvil cirrus limiting
daytime heating. At least heavy rain/flood potential will be
mitigated by the storm motion which should be closer to 30-40kts.
CAMS all suggest the convection will progress southeast out of the
CWA by the late afternoon, however a 30-40kt low level jet will set
up across the east around midnight. Elevated convection will develop
at the nose of this jet somewhere over the eastern Dakotas/western
Minnesota (though again, CAMS vary slightly). This is a bit more
cause for concern as an east-west focus mechanism aligns with
westerly flow to potentially generate training storms. Added mention
of heavy rain but its a little far out for a watch at this time.
.LONG TERM...(Saturday Evening through Thursday)
Issued at 340 AM CDT Fri Aug 9 2019
Not a ton of difference showing up this morning with the 00Z
guidance for the out periods. Still looks like the west coast
longwave trof/middle of the CONUS upper ridging pattern appears to
only be interrupted during the middle of the weekend, when energy
within the trof kicks out and moves out across the plains region.
S.A Table pwat and spec humidity anomalies over this CWA are very
anomalous Sunday night into Monday, supporting the high-end in-house
qpf guidance noted this morning. While the trof/ridge pattern resets
early next week, some cool/dry surface high pressure sets up for the
rest of Monday through Wednesday. The 00Z family of operational
deterministic GSM solutions continue to point to mid/late next week
for the next potential couple rounds of precipitation.
Temperatures should continue to hover right around or a little bit
below normal from Saturday night through Tuesday. Then, when the
upper level ridge is building back up again next week, low level waa
developing across central South Dakota on Wednesday seems probable,
before the waa spreads further north and east on Thursday (and
potentially into Friday).
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1241 PM CDT Fri Aug 9 2019
The biggest concern for today and tonight includes the potential
for thunderstorm activity over all TAF sites. Thunderstorms are
expected to be in two separate waves. The initial wave is ongoing
and is presently over KMBG, in the vicinity of KPIR, and expected
to reach KABR over the next couple hours. These storms will work
their way east bringing along reduced ceilings and visibilities as
thunderstorms are ongoing. During the afternoon hours, a second
wave is expected to develop in central South Dakota and work its
way to the east southeast. This wave has the potential to create
severe thunderstorms and torrential downpours which could greatly
reduce visibility and ceilings. Winds may also become erratic
while thunderstorms are ongoing. MVFR ceilings are expected at all
TAF sites during the overnight and morning hours after storms
have passed through.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through late tonight for SDZ003-004-009-015-016-
033>035-045-048.
Flood Watch from 4 PM CDT this afternoon through Saturday
morning for SDZ005>008-010-011-017>023-036-037-051.
MN...Flood Watch from 4 PM CDT this afternoon through Saturday
morning for MNZ039-046.
&&
UPDATE...Mohr
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...TelkenHazardous weather outlook, Aug 9, 3:35 AM CDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 335 AM CDT Fri Aug 9 2019 MNZ039-046-SDZ007-008-011-019>023-100845- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 335 AM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. There is a low risk for severe weather this afternoon, however the main concern will be storms that develop late this evening and overnight. Storms are expected to form and move along an axis that could result in a few rounds of heavy rainfall with the potential for flooding. Some uncertainty exists where this boundary will set up, and not all locations in northeast South Dakota/western Minnesota will see heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ015-016-033>037-045-048-051-100845- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Severe storms are possible from around mid day into the afternoon with the risk for large hail, damaging winds, and brief heavy downpours being the main threat. This also includes the risk for a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>006-009-010-017-018-100845- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink- 335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are possible from around mid day into the afternoon with the risk for large hail, damaging winds, and brief heavy downpours being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:26 PM CDT | Flood Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 9 hr |
| Aug 9, 2:04 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 41 min |
| Aug 9, 2:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 45 min |
| Aug 9, 2:45 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 45 min |
| Aug 9, 2:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Aug 9, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 34 min |
| Aug 9, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 36 min |
| Aug 9, 3:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 42 min |
| Aug 9, 3:47 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 43 min |
| Aug 9, 3:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 28 min |
| Aug 9, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 30 min |
| Aug 9, 4:02 PM CDT | Areal Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 30 min |
| Aug 9, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 44 min |
| Aug 9, 4:18 PM CDT | Tornado Warning | ABR | Hughes | 27 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 29 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 34 min |
| Aug 9, 4:33 PM CDT | Areal Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Aug 9, 4:43 PM CDT | Areal Flood Warning | ABR | Hughes | 6 hr |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 43 min |
| Aug 9, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 54 min |
| Aug 9, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.